Heparin with high INR

  1. 1
    This might be a stupid question (because I feel like I should know the answer) but I am going to ask it anyways..

    My patient came in with a high INR so her Coumadin was stopped. She was started on Heparin subq every 8 hours. She asked me what Heparin was and I explained it to her, she then asked why she could be on Heparin but not the Coumadin. Now this is my question, did I answer her correctly when I stated that she needed to be on some kind of blood thinner (hx of recent PE) and since Heparin was short acting it was the best choice?
    NurseOnAMotorcycle likes this.
  2. Get our hottest nursing topics delivered to your inbox.

  3. 12 Comments so far...

  4. 4
    My guess would be that it was switched because the pt still needed the anti coagulation effects of SOME drug, but Coumadin affects Pt/INR and heparin affects PTT (they interfere with different stages/variables of the clotting cascade.) Anyone with more experience please correct me if I'm stating this wrong!
  5. 1
    Heparin doesn't affect the PT/INR. Her Coumadin was held because her INR was too high but she still needed anticoagulation.
    nrsang97 likes this.
  6. 8
    This is a tricky concept to wrap your head around, do the previous posts make sense to you?

    In very simple terms:

    Remember that warfarin has a long half-life. This means two things: it takes a (relatively) long time to reach a steady therapeutic state when starting therapy and it takes a long time to clear the body. This, in turn, creates two major problems. First, when a patient is profoundly supratherapeutic and/or actively bleeding, you don't want to wait around for the warfarin to slowly clear the body, so vitamin K is given to rapidly correct this. Now you at effectively back at square one. You need to get this person back anticoagulated before they have a thromboembolic event, and you don't want to wait around for the warfarin to slowly reach a steady state, so heparin is given to bridge them back to therapeutic warfarin levels.
    Dazglue, allthesmallthings, skylark, and 5 others like this.
  7. 1
    Thanks everyone! I was on the right track with my reasoning which makes me happy!
    Esme12 likes this.
  8. 0
    My pediatric client received Heparin after a spinal stenosis surgery. The whole process went very well. He received Heparin before he went home and when they went to drawl his blood they told me to hold his Coumadin. I held it for several days. I can't tell you why. We did some very calming activities at home anyway.
  9. 3
    Your explanation was not really correct. If the pt had a high INR, she did not need sub Q heparin. It was probably started by protocol. Possibly by mistake. If she has a history of PE, she would need IV heparin to bridge if she ended up subtheraputic. Sub Q heparin is a low dose med used to prevent blood clots from forming in the legs of pt's that don't move around and thus don't move the blood from their legs putting them at risk for a clot. It is not used to bridge a person that he subtheraputic. And she's not subtheraputic anyway. Someone with a high INR doesn't need sub Q heparin. I hope that was clear because i'm getting confused reading this myself lol.
    dudette10, psu_213, and juan de la cruz like this.
  10. 0
    Quote from CharlieTaco
    Your explanation was not really correct. If the pt had a high INR, she did not need sub Q heparin. It was probably started by protocol. Possibly by mistake. If she has a history of PE, she would need IV heparin to bridge if she ended up subtheraputic. Sub Q heparin is a low dose med used to prevent blood clots from forming in the legs of pt's that don't move around and thus don't move the blood from their legs putting them at risk for a clot. It is not used to bridge a person that he subtheraputic. And she's not subtheraputic anyway. Someone with a high INR doesn't need sub Q heparin. I hope that was clear because i'm getting confused reading this myself lol.
    It was not a mistake, I spoke with the MD specifically about giving the Heparin. I should have asked WHY the patient was on it though. Thanks though, your reasoning makes sense.
  11. 0
    Have to agree with Charlie Taco on this one. This patient arrived with a supratherapeutic INR (level higher than target goal for treatment of PE). That patient's blood is thinned too much that any form of anticoagulation should not be required until the INR reaches therapeutic levels. In this case, I would not order Heparin SQ which is really only used for VTE prophylaxis and NOT for bridging to Coumadin. You would bridge with Heparin drip or Enoxaparin SQ. A patient with a high INR does not need VTE prophylaxis for the simple reason that the risk of VTE in this case is low.
  12. 1
    Yup, checked with my educator and subq Heparin was not necessary. I will know for next time. I hate that the MD doesn't know that!
    juan de la cruz likes this.


Top